G'day again Bill,
Radiation Therapy and Chemo will weaken your immune system allowing Thrush to grow. The other thing that doesn't help is the Radiation shrinks the Saliva Glands causing dry Mouth.
Weakened immune system and dry Mouth create the perfect environment for thrush to grow.
I still have issues with Thrush returning now and then and my Treatment ended back in March. Afraid it may be an ongoing problem for some time to come.
If you are taking Antibiotics they too can cause Thrush. Do scrape your Tongue daily as well as brushing Teeth.
I would still see your Physician to confirm it is indeed Thrush but in the meantime until you can see Him/Her call into your Pharmacy and ask for Oral drops...Nystatin etc.
Yes mate, the white stuff sounds like it's almost certainly thrush - basically a fungal infection of the inside of the mouth. The good news is that it's easy to treat.
I actually experienced thrush myself, and when it's combined with slowly healing rancid mucositis, it's pretty gross - casting my mind back, I think the remedy was something you had to gargle and swallow, which can be uncomfortable .. but it clears up pretty quickly.
The main long term problem is nerve & muscle damage plus the dry mouth. The rancid taste, pain, that all goes away. The mucositis goes away, your mucosa just needs time to heal. But the dry mouth .. well, for me it got a little bit better … 3 years post-treatment, I still wake up in the morning with a cotton-mouth dryness .. and because of it, the mucus clings to your throat, so you still have to cough and spit up some pretty gross stuff fairly regularly.
A couple of years out, I have these awful neck cramps, my neck can feel sore and lumpy, and it's flashbacks to the original cancer diagnosis (but the doctor says it's just underperforming lymph nodes combined with damage to the nerves and muscle).
But for me, the very worst time was that first few weeks out of treatment.
A month out, things were a little better.
2 months out, somewhat better.
3 months out, I still felt like shit - but it was reasonably better.
From there on - well, you just become more and more human again as time drifts by. You just have new problems to adapt to ..
… but that first period post-treatment is the worst. You just have to hang in there.
Ask for Fluconazole - its a capsule that will shift oral thrush really effectively. When it struck me they tried me on a Nilstat suspension but it couldn't shift it, plus its in a sugar syrup which is no good for radiation effected teeth. The Fluzonazole capsules are systemic and do the job really well.
Hi all - my latest check in vlog tracking my latest round of chemo-radiation is up now, with a few tips to get through this cursed treatment regime. Thankfully my second round is much kinder than the first, as the radiation is targeted lower and not impacting my mouth and throat as much. You can find it at https://youtu.be/ZH1TeGQinmo
i saw the nurse yesterday and she looked in my mouth and gave me a scrip for that but when i looked up the side affects i almost past out...have yet to take it....your sure its safe ??? it can cause everything including death ??
i have it in front of me on my desk and may start it...its 100mg....take 2 to start and 1 a day for 4 more days
hope i live to tell about it....
Have you come across anyone who developed an ulcer in the inside of the throat several months after last Radio/chemo?
This bugger looks and feels the same as the original one before going into treatment, albeit is lower in the throat instead of pallate.
Unlike the rad sores and burns, my old trusty acetaminophen doesn't touch the pain. This bugger, too, is a 24/7 issue.
Will appreciate input if you've heard of a side effect like this.
Holy Shit mate, that sounds terrible.
It's totally outside my experience, sorry - hopefully someone else might have some kind of insight.
I've had mouth small ulcers before (prior to cancer, I mean) - and despite the pain, the thing that did it for me was to apply salt directly to the wounded area. Hurt like absolute hell in the short term, but then that naggy, itchy, constant discomfort would go away for a few hours.
But that doesn't sound even remotely close to what you're experiencing. The only other thing I have is that my grandma would always urge me to eat berries if I had an ulcer - strawberries, raspberries, blueberries .. I did a quick look online and it did say (as a home remedy at least) that certain foods help with ulcer prevention & curing .. and heavy-antioxidant stuff like berries was on the list (so strangely enough grandma's may actually know a thing or two)
I have seen the direct relationship between food & suffering/healing - for me, it was horrible leg cramps after the chemotherapy, but I read somewhere that a shortage of potassium in your diet can contribute to the cramps - and when I started taking the pills, strangely enough the cramps went from several daily to once a week (ish).
Just in case there's no other source of input, I did have one other thing that might be a clue - having suffered damage to the mucosa myself, I understand that ulcers inside the mouth actually reflect damage to the mucosa - so mitigating all the things that can contribute to inflammation/infection might help .. like dryness, etc. Along that line of logic, there's that "magic mouthwash" mentioned earlier in the thread, that is a medicine designed to apply a lining to the mucosa so that it can heal. As a treatment for mucositis, mileage can vary - but the logic of it seems sound and might apply to your situation .. if the ulcers are a result of the lining being prone to infection etc, gargling and swallowing the mouthwash may apply a protective layer. (The magic mouthwash was also supposed to reduce the pain, it had a numbing component).
The idea seems OK to me - the pain is a result of inflammation and infection, the mouthwash applies a protective layer so the area can heal. If you want to check it out, here's a starting point:
Sorry mate, that's me completely tapped. These medical issues that are a bit off-the-radar for the doctors are especially frustrating, because you just have to kinda wade into the high grass yourself and start searching around.
Good to hear your treatment this time around is going well. Hope you nail the sucker! My last pet scan showed up a red spot in the A2 region on right side of neck. Oncologist wasn't sure if it was inflammation from radiation treatment or residual Cancer.
They did a Biopsy of that node and this time they didn't numb it before biopsy...Jesus christ it hurt! lol
Saw the oncologist last week and got the all clear, no Cancer. Turns out it was inflammation.
Wishing you all the best Mate,
Yes all meds have side effects. Like you, I too tend to look up side effects of meds before taking them. It doesn't mean you will have any of those side effects, most people do not have any side effects.
I understand your hesitancy to take the Fluconazole, sure you can keep an eye out for side effects but I think you will find you will be okay.
Trust me, they work really well and you will be glad for the relief they bring and will clear it up in days.
Long term they do not like to prescribe Fluconazole as it can cause liver damage. For recurrent oral thrush they will recommend Nilstat or Nystatin. Amphotercin B fungul lozenges also work, you suck on them and they dissolve in your mouth. Again you need a script from doctor for them.
There is a one off treatment called dizole 150mg. You take this one capsule and it too will kill your Thrush again on script only. Iv'e had them all and Dizole and Fluconazole seem to work best.
Good luck Mate.
I can't really recommend treatment for your Throat/Mouth Ulcer. I haven't them since radiation treatment. In my opinion I think you might be best to get an appointment with your Doctor/Oncologist and let them take a look at it maybe do a biopsy on it.
I think it's probably better to play is safe and have it looked at. Wishing you all the best.
Now if only Oncologists could come up with a cure to stop your Significant other from leaving you because you got cancer... Ah well, i'm learning to cope with that.
Wishing everyone all the best.
I've had oral thrush not connected to cancer treatment - it's quite common. I wouldn't worry about all the side effects. They are listed there for legal reasons, even if there is a tiny tiny tiny chance of them occurring. Just because they are listed doesn't mean all of them (or any!) will happen. Relax and take the medication. 🙂 Your care team wouldn't have given you the script if it was dangerous. 🙂
Be part of this supportive community